Questions about neonate drug withdrawal management - pg.2 | allnurses

Questions about neonate drug withdrawal management - page 2

Mom had one prenatal visit (total) at 38 weeks, in which she was prescribed tylenol 3. She had a prior script for Norco (from another Dr.) but was told not to take both. Well, baby is in... Read More

  1. Visit  Elvish profile page
    We withdraw opiate kiddos all the time...and it's sad. We NAS them from the get-go and the usual orders are to start morphine 0.05mg/kg q4h for 3 scores of 8 or higher in 24 hours. Sometimes we add phenobarb too if the morphine alone is not bringing their scores down.

    Peds residents are not always familiar with wellbaby stuff, and they are still learning, as you said. I have heard some say they don't want to give 'too much morphine' if baby is not on a monitor. I have had to gently remind them that babies can die from withdrawal...and that the standard is .05mg/kg and that will not be 'too much.' Our NPs are really good about this, though.

    If the kid's first score was 19, there is no way under the sun he should have gone home. It is going to get worse before it gets better, as the drug in his system gets lower and lower.
    Race Mom likes this.
  2. Visit  Mimi2RN profile page
    The baby would have been in our nursery for weeks. I can't believe that it was sent home while withdrawing. In the first place, he's miserable, and mom won't have any patience dealing with a baby suffering like that, so he's also a candidate for abuse. He will be very irritable, he'll eat all the time and he'll have a horrible diaper rash. And he will have sleep problems. As mom is presumably still on the meds, she will be miserable, too. Methadone is used in our nursery, and eventually the babies get to go to couplet care and home with mom.

    The problem with Norco, and all the other brands of hydrocodone, you don't have to be on long to be addicted, and they are routinely given. Then it's work to wean off. If you have chronic pain, someone has to care enough to help. Maybe this mom needs to go to a doctor or clinic where they deal with pain. The worst babies we have had unfortunately have had moms who have been on Vicodan for back pain, and then get changed over during the pregnancy to methadone. Some docs have no clue what that will do to a baby! So mom and baby both end up on methodone, and of course mom continues to breast feed.

    An incident report is a good idea. It will go to your manager and Risk management. You don't name names, just state the facts, mom on Rx meds, baby withdrawing, NAS 19 (and even some of the reasons for that score) and that infant was d/c'd with no care. Mention Social worker and CPS, too.Then Risk management do their follow-up, and hopefully this will go far enough that no other baby has to suffer. It's possible that the baby will have someone with brains do the follow-up visit, and realize that he is withdrawing, so maybe he will get the care he needs.